aminophylline vs. terbutaline

Post Reply
User avatar
AliceMcmallis
Supporter in '08

Post   » Thu Jan 15, 2004 10:03 am


I've been doing some searches on these two meds and have found that terbutaline seems to have a lot more side effects in humans than aminophylline. This is where I found my info:

http://asthma.about.com/library/weekly/aa060799.htm


http://asthma.about.com/library/weekly/aa061499.htm


However, having done a search on this forum, terbutaline seems to come more recommended. Can anyone give me any input as to why this is so? Have I missed some information? (very likely).

Josephine
Little Jo Wheek

Post   » Thu Jan 15, 2004 1:31 pm


I don't necessarily think that the side effects in humans can mirror the side effects in animals, since physiology can make a huge difference. Take penicillin, for instance. It usually won't kill your average human, but will kill a cavy. It is generally not very helpful to compare human side effects with other animal side effects.

Terbutaline has been used by many vets. It's use is growing with cavies and other pets. There are indeed side effects with every drug, but it seems that aminophylline has caused more problems in the past. I've been told by many vets that the cardiac side effects are enough of a concern to be wary in prescribing it--especially with suspected heart disease. I've had better results with terbutaline in the two cavies I've used it in. It's a newer drug and supposedly has fewer cardiac side effects.

User avatar
AliceMcmallis
Supporter in '08

Post   » Thu Jan 15, 2004 1:59 pm


Thank you so much for responding Josephine, I was hoping you would!

Would you be able to explain exactly what the cardiac side effects are? This is related to my post in general chat regarding a rabbit with constant breathing difficulties. The vet is now trying to determine if the animal has asthma and has prescribed aminophylline.

After much research on this forum regarding asthma and heart disease, I'm concerned the rabbit actually may have heart disease and should not be on the aminopylline if there are cardiac side effects.

Josephine
Little Jo Wheek

Post   » Fri Jan 16, 2004 12:11 am


I don't have any formularies with me right now. I'll try to answer this weekend (Sunday P.M.) with what I find on the specific side-effects.

User avatar
AliceMcmallis
Supporter in '08

Post   » Fri Jan 16, 2004 8:53 am


Thanks Josephine, it's much appreciated.

Josephine
Little Jo Wheek

Post   » Sun Jan 18, 2004 11:51 pm


It looks as if aminophylline is just more toxic. Interestingly, cirprofloxacin or enrofloxacin both interact poorly, causing toxicities. Severe cardiac disease, hyperthyroidism, renal or hepatic disease, gastric ulcers, severe hypoxia, or severe hypertension are all contraindications.

Terbutaline works a bit differently and the contraindications include cardiac disease (esp. CHF or arrhythmias), diabetes, hyperthyroidism, hypertension, and seizures, although the formulary states most problems are dose related. It definitely needs to be monitored closely if one has heart problems, but it is much safer than the aminophylline.

User avatar
AliceMcmallis
Supporter in '08

Post   » Mon Jan 19, 2004 7:29 am


Thank you so much again!

Post Reply
7 posts • Page 1 of 1